0
Get Alert
Please Wait... Processing your request... Please Wait.
You must sign in to sign-up for alerts.

Please confirm that your email address is correct, so you can successfully receive this alert.

1
Letter to the Editor   |    
Overdose of Ziprasidone
MATT HOUSE, D.O.
Am J Psychiatry 2002;159:1061-a-1062. doi:10.1176/appi.ajp.159.6.1061-a

To the Editor: Ziprasidone, an atypical antipsychotic, has a unique receptor and side effect profile. It has a high ratio of serotonin 5-HT2A to dopamine D2 receptor affinity, moderate α1 and histamine H1 affinity, and low α2 and muscarinic M1 affinity and inhibits 5-HT and norepinephrine reuptake (1). While not associated with weight gain, it can prolong the QTc interval (2). While uncommon, prolongation of the QTc interval can cause torsade de pointes, a potentially fatal arrhythmia (2). I know of only one report in the literature of a ziprasidone overdose: ingestion of 3120 mg with minimal side effects (3). The current report details a ziprasidone overdose with a disparate clinical course.

Ms. A, a 38-year-old woman with psychosis, was admitted to the emergency department 1 hour after ingesting 4020 mg of ziprasidone. Her current medications included 100 mg of quetiapine at bedtime, 900 mg/day of gabapentin, 300 mg/day of venlafaxine, metformin, rofecoxib, and pravastatin. She reported that she had taken no additional doses of these medications, had not used alcohol, and had not vomited. She was alert and oriented and had a Glascow Coma Scale (4) score of 15. No abnormalities were found in her laboratory test values; she was afebrile and had stable vital signs. Cardiac monitoring revealed a sinus rhythm. Charcoal and gastric lavage were initiated.

Six hours after Ms. A’s ingestion, an ECG showed borderline intraventricular conduction delay (QRS duration=111 msec). No comparison ECGs were available; no repeat ECGs were performed. Ms. A’s QT interval was 395 msec; her QTc interval was 445 msec. She oscillated between being drowsy and calm, and alert and agitated. Her blood pressure dropped from 129/81 mm Hg at admission to 99/34 mm Hg 4 hours later. Her temperature, pulse rate, and respiration rate all remained normal. Although her blood pressure eventually returned to normal, it averaged 106/45 mm Hg over a 14-hour period. Ms. A experienced diarrhea and urinary retention.

To my knowledge, this is the second reported case of ziprasidone overdose in the literature. As in the previous case (3), only minimal QTc change was noted. In addition, this patient experienced borderline intraventricular conduction delay, delirium, hemodynamic instability, diarrhea, and urinary retention. It is difficult to know to what extent the ziprasidone overdose was related to her clinical course. She sought medical help quickly, perhaps influencing the amount of ziprasidone that was absorbed. Multiple medical conditions were present that could have influenced her clinical course. These included her altered physical and mental status, concomitant medication use, obesity, diabetes, and hypercholesterolemia.

These data support the cardiac safety of ziprasidone, even in the face of substantial overdose. While there were multiple health and drug reasons that might have contributed to—or caused—the patient’s clinical course, the amount of ziprasidone ingested was significant. The data suggest that patients who take an overdose of ziprasidone should be carefully monitored for ECG changes as well as delirium, hemodynamic instability, and anticholinergic side effects.

Janicak PG, Davis JM, Preskorn SH, Ayd FJ: Principles and Practice of Psychopharmacotherapy, 2nd ed. Philadelphia, Lippincott, 1997, pp 105, 124-125
 
Glassman AH, Bigger JT Jr: Antipsychotic drugs: prolonged QTc interval, torsade de pointes, and sudden death. Am J Psychiatry  2001; 158:1774-1782
[PubMed]
[CrossRef]
 
Burton S, Heslop K, Harrison K, Barnes M: Ziprasidone overdose (letter). Am J Psychiatry  2000; 157:835; erratum, 157:1359
[CrossRef]
 
Teasdale G, Jennett B: Assessment of coma and impaired consciousness: a practical scale. Lancet  1974; 2:81-84
[PubMed]
 
+

References

Janicak PG, Davis JM, Preskorn SH, Ayd FJ: Principles and Practice of Psychopharmacotherapy, 2nd ed. Philadelphia, Lippincott, 1997, pp 105, 124-125
 
Glassman AH, Bigger JT Jr: Antipsychotic drugs: prolonged QTc interval, torsade de pointes, and sudden death. Am J Psychiatry  2001; 158:1774-1782
[PubMed]
[CrossRef]
 
Burton S, Heslop K, Harrison K, Barnes M: Ziprasidone overdose (letter). Am J Psychiatry  2000; 157:835; erratum, 157:1359
[CrossRef]
 
Teasdale G, Jennett B: Assessment of coma and impaired consciousness: a practical scale. Lancet  1974; 2:81-84
[PubMed]
 
+
+

CME Activity

There is currently no quiz available for this resource. Please click here to go to the CME page to find another.
Submit a Comments
Please read the other comments before you post yours. Contributors must reveal any conflict of interest.
Comments are moderated and will appear on the site at the discertion of APA editorial staff.

* = Required Field
(if multiple authors, separate names by comma)
Example: John Doe



Related Content
Books
The American Psychiatric Publishing Textbook of Psychiatry, 5th Edition > Chapter 26.  >
The American Psychiatric Publishing Textbook of Geriatric Psychiatry, 4th Edition > Chapter 10.  >
Manual of Clinical Psychopharmacology, 7th Edition > Chapter 10.  >
The American Psychiatric Publishing Textbook of Psychiatry, 5th Edition > Chapter 26.  >
The American Psychiatric Publishing Textbook of Psychopharmacology, 4th Edition > Chapter 62.  >
Topic Collections
Psychiatric News
PubMed Articles